Myoclonus

Sudden and involuntary muscle spasm or movement is called myoclonus. This muscle spasm cannot be stopped or controlled and can affect one or more muscles. Myoclonus can develop on its own, or due to infections, stroke, kidney or liver failure, head injury, oxygen deprivation, autoimmune conditions, and various neurological disorders (epilepsy, Parkinson's disease, or Alzheimer's disease).

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by Verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

Does Alzheimer's disease cause sudden jerking of hands and legs?

Query: Hello doctor,My mother aged 85 years is taking drugs for Alzheimer's for over six months. She suffered sudden jerks of hands and legs. She was admitted to the ICU and is now shifted to a room. She was treated with antibiotics and given sedation drugs. Will the jerks come back? She is taking medicin...  Read Full »


Dr. Ashok Kumar Choudhary

Answer: Hello, Welcome to icliniq.com. I read your query and understand your concerns. Although it is not clear whether she suffered myoclonic jerks or seizure episodes (jerks along with a loss of consciousness, frothing at the mouth, unrolling of eyes) as both of them can present in late Alzheimer's disea...  Read Full »

Is ligament laxity a side effect of Sevoflurane?

Query: Hi doctor, I am a 36 year old female. My height is 164 cm and weight is 48 kg. I was healthy with fine ligaments. Two years back, I had spine surgery for a herniated disk at the level of L5/S1. Soon after the operation, I got something like sleep myoclonus. The neurologist said that as benign, but ...  Read Full »


Dr. Vivek Chail

Answer: Hi, Welcome to icliniq.com. I have read through your query in detail. Please find my observations below. Myoclonus or muscle twitching is a known side effect of Sevoflurane use, and it is not a serious concern. Sevoflurane does not cause laxity of ligaments. Very common side effects of Sevofluran...  Read Full »

What causes uncontrolled muscle jerks with forceful exhalations?

Query: Hello doctor, I have uncontrollable muscle jerks starting from my abdomen, down to my leg flexors, paired with forceful exhalations.  The jerks occur in one large motion, rather than individual muscle groups. It can occur as isolated jerks or for several minutes. They typically occur while in a sea...  Read Full »


Dr. Chandwadkar Ashish

Answer: Hello, Welcome to icliniq.com. Myoclonic jerks can have various reasons including epilepsy, liver disease, kidney disease, neurological disorder or sometimes they can be idiopathic. At your age, epilepsy seems to be relevant, though not confirmed, without an evaluation. Do you get jerks in your...  Read Full »

Are myoclonic jerks harmful?

Query: Hi doctor,I really need help. I am a 24-year-old girl, and I have been experiencing severe neurological discomfort. Occasionally I will experience myoclonic jerks in my face, especially when startled. Recently, I have been getting crawling sensations in my skin when trying to sleep, and it travels f...  Read Full »


Dr. Hitesh Kumar

Answer: Hello, Welcome to icliniq.com. I would like to know some details about your symptoms. Since when you started to have "myoclonic jerks" on your face? What exactly happened in that so-called " myoclonic jerk"? Please describe it in detail: - in which part of the face it happens? - is location fix...  Read Full »

How to prevent serotonin syndrome while taking antidepressants?

Query: Hi doctor, I am under treatment for OCD and anxiety symptoms. I have had very hard months with extreme anxiety, panic attacks and depersonalization. Now, I am on Duloxetine 60 mg (will stop in the next 7 weeks), Paroxetine 20 mg (will be reduced in the following weeks), Clomipramine hydrochloride...  Read Full »


Dr. Saraswat Kumarshri Shriniwas

Answer: Hi, Welcome to icliniq.com. There is always a possibility of serotonin syndrome when two or more serotonergic antidepressants are being used. However, Clomipramine and an SSRI (selective serotonin reuptake inhibitor) like Paroxetine are frequently used together in resistant OCD (obsessive-compulsive...  Read Full »

How to prevent jerks during sleep due to the intake of THC?

Query: Hello doctor, I am a 61-year-old male. About 1.5 months ago, I took a THC/CBD 50/50 ratio tincture. I have done this many times before with no prior symptoms. However, this time I woke up in the middle of the night with what I felt like repeated brain zaps (every minute or so), causing my body to so...  Read Full »


Dr. Hitesh Kumar

Answer: Hello, Welcome to icliniq.com. I would like to know some further details about your symptoms: Are you still taking THC/CBD these days? Or your last intake was one month before only? Since how long time you been consuming THC/CBD? Are you taking some other abusive substance too? If yes, please tel...  Read Full »

Can hyperreflexia be neurological?

Query: Hello doctor, I am 37 years old. Three years ago I had spine surgery for herniated disc L5-S1. After the surgery strange symptoms began. Four hours after surgery when I tried to sleep I got myoclonic jerks. Then I had problem with ligaments. My ligaments started to stretch so easily that I began ...  Read Full »


Dr. Lalit Bansal

Answer: Hi, Welcome to icliniq.com. With MRI brain, spine, EMG (electromyography) and genetic workup being normal, it seems unlikely to be neurological. One think to look at would be what anesthetic agents or medicine you received during your surgery. If it has any long term such side effects then please p...  Read Full »

What is MSA?

Query: Hi doctor, I have a balancing problem. I have low blood pressure in change of posture. I am on Midodrine. During a neurological examination, I was asked to tap my toes. Every time when I did that my heel involuntarily tapped several times. What is the reason? I am being examined for possible MSA...  Read Full »


Dr. Muhammad Majid Hanif

Answer: Hi, Welcome to icliniq.com. I have thoroughly gone through your case and can well understand your genuine health concerns.  Read Full »

After DBS, I am getting violent myoclonus attack. Is it due to Clonazepam?

Query: Hi doctor, After deep brain stimulation surgery for generalized dystonia 18 months ago, I have developed mild startle myoclonus a fortnight later and was prescribed 0.5 mg Clonazepam. Since being on Clonazepam, I developed mild anxiety and my myoclonus continued to worsen. Now, I have violent full...  Read Full »


Dr. Anshul Varshney

Answer: Hi, Welcome to icliniq.com. We are here to help you. Reading your complete details I understand your concern and pain. First of all I would say that Clonazepam does not increase anxiety. You might be having myoclonus following DBS as it is a known adverse effect of DBS (deep brain stimulation). ...  Read Full »

ask-doctor-img Ask a Doctor Online

* Your first query consult is free!

Search for a Health Issue



Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.